Patients can have multiple risk factors for developing neutropenia, including type of chemotherapy or radiation, doses, and administration schedule of the treatment regimen. Additionally, high dose density (administration of chemotherapy with less time between treatments), dose intensity (giving the maximum tolerable dose at each administration), and relative dose intensity (a percentage of the dose intensity that is given as a portion of the dose that is planned) also increase the potential for developing neutropenia. Other risk factors include the following.
Following is "Practice Safe Nursing With Oral Hazardous Drugs," an article featured in the January 2010 issue of ONS Connect. The number of currently available hazardous oral drugs is increasing and now includes small molecules and hormones in addition to traditional agents such as cyclophosphamide. Nurses are presented with unique safety challenges in handling these medications.
Oral formulations of chemotherapy and hormonal therapies have been used for decades and include many familiar agents, such as cyclophosphamide, melphalan, and tamoxifen. Cancer treatment has experienced a rapid increase in oral oncolytics, including cytotoxic agents, small-molecule inhibitors, and agents targeted at receptors that regulate cellular differentiation, growth, and survival. The expansion of oral oncolytics is projected to continue, as an estimated 25% of anticancer agents in the research pipeline are designated for oral administration (Michaud & Choi, 2008).
"Care of Patients With Neutropenia," available as a journal article and podcast, summarizes caring for patients experiencing chemotherapy-induced neutropenia. Potential risks, management, and preventive measures are discussed to help guide nurses in providing comprehensive care.
"Oncology Nurses' Use of National Comprehensive Cancer Network Clinical Practice Guidelines for Chemotherapy-Induced and Febrile Neutropenia," available as a journal article and podcast, summarizes findings from the first study to assess oncology nurses’ reported use of National Comprehensive Cancer Network clinical practice guidelines for chemotherapy-induced neutropenia (CIN) and febrile neutropenia (FN).
This brief slideshow provides an overview of the causes of neutropenia, as related to chemotherapy and other incidences.
A "Review of Complementary and Alternative Medicine Practices Among Cancer Survivors," available as a journal article and podcast, discusses how nurses can play a critical role in the assessment and education of CAM use within survivor programs.
"Use of Neurokinin-1 Receptor Antagonists in Patients Receiving Moderately or Highly Emetogenic Chemotherapy," available as a journal article and podcast, discusses the use of neurokinin-1 (NK-1) receptor antagonists in managing chemotherapy-induced nausea and vomiting (CINV).
"Chemotherapy-Induced Nausea and Vomiting: Challenges and Opportunities for Improved Patient Outcomes," available as a journal article and podcast, reviews evidence-based guidelines for assessing and managing chemotherapy-induced nausea and vomiting (CINV). The latest developments in CINV therapy and the expanding knowledge of CINV pathophysiology also are discussed.
This 18-minute slideshow provides an overview of management principles for chemotherapy-induced nausea and vomiting (CINV) in two parts (1 and 2). The discussion focuses on highly, moderately, and low emetogenic chemotherapy regimens and management strategies for them. A key point is prevention of CINV as the goal of care, with an emphasis on a proactive rather than reactive approach.
This 13-minute slideshow reviews patient- and treatment-related factors that influence an individual’s risk for chemotherapy-induced nausea and vomiting (CINV). Also see “Emetogenic Risk of Chemotherapy and Biotherapy Agents,” a guide for calculating a regimen’s risk for causing CINV.
This three-minute slideshow walks you through the pathophysiology of chemotherapy-induced nausea and vomiting (CINV), including the neurologic pathways involved in CINV.
Researchers are looking at new ways to deliver some antiemetics for managing chemotherapy-induced nausea and vomiting (CINV). The 5-HT3 receptor antagonist granisetron is available orally and now as a transdermal patch. Studies have shown that the patch, which is placed on a patient’s skin 24–48 hours before chemotherapy, is just as effective as the oral capsule, which will be beneficial for patients who are unable to swallow pills (Hawkins & Grunberg, 2009).
Estimates suggest that more than 70% of patients receiving chemotherapy will experience at least some level of chemotherapy-induced nausea and vomiting (CINV) (Rogers & Blackburn, 2010). For patients, CINV is among the most feared and distressing side effects, yet many healthcare providers underestimate its toll and severity and therefore manage it inadequately.
Vincristine sulfate is a vesicant. Therefore, it is extremely critical that the IV needle or catheter is properly inserted prior to the vincristine injection or infusion. Any leakage into surrounding tissues during the infusion may cause substantial injury. It is crucial that extravasation precautions are employed when administering vincristine. These include